New Mexico, 2010

Flood and Heavy Snow in New Mexico, January 22 to 23, 2010

January 22 to 23, 2010 · NWS EPZ · 3 events in 3 counties and zones

A very large upper low moved off the Pacific and across the Rockies. Ahead of this system southwesterly flow brought significant moisture into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A very large upper low moved off the Pacific and across the Rockies. Ahead of this system southwesterly flow brought significant moisture into the region. As the storm system and associated cold front moved slowly through southern New Mexico, snow levels dropped to around 5000 feet with almost 2 feet of snow reported near Cloudcroft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 21, 2:53 PM MST, 9 hours 7 minutes earlier.

Area forecast discussion, Jan 21, 2:53 PM MST, 9 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
253 PM MST THU JAN 21 2010

.SYNOPSIS...
A LARGE STORM SYSTEM WILL BE CROSSING THE REGION OVER THE NEXT
COUPLE OF DAYS BRINGING SNOW...RAIN AND WIND. A FOOT OR TWO OF
SNOW IS POSSIBLE OVER THE GILA AND SACRAMENTO MOUNTAINS BY
SATURDAY EVENING. MAINLY RAIN WILL FALL OVER THE LOWLANDS FRIDAY
WITH A CHANGEOVER TO SNOW FOR SATURDAY WITH LOCALIZED SNOW
ACCUMULATIONS POSSIBLE. WARMER AND DRIER WEATHER WILL RETURN FOR
EARLY NEXT WEEK WITH ANOTHER STORM SYSTEM EXPECTED FOR WEDNESDAY
INTO THURSDAY.

&&

.DISCUSSION...
GOOD AGREEMENT CONTINUES AMONG MODELS WITH SYNOPTIC PATTERN ACROSS
THE CWA OVER THE NEXT 4 TO 5 DAYS. MAIN STORM SYSTEM IS STILL
LOCATED OVER THE EASTERN PACIFIC...BUT WITH MAIN JET STREAK ON
BACK SIDE OF SYSTEM MOVING EASTWARD AND PLENTY OF JET ENERGY
ALREADY ROUNDING THE BASE OF THE SYSTEM...PRECIPITATION COVERAGE
WILL BE INCREASING FROM WEST TO EAST OVERNIGHT AND FRIDAY. UPPER
LEVEL WINDS ON FRONT OF THE STORM SYSTEM WILL BE TURNING MORE
SOUTH-SOUTHWESTERLY OVERNIGHT BRINGING UP SOME WARM H70 TEMPS OF
AROUND 0C TO -2C OVER FAR WESTERN ZONES AND EVEN WARMER AIR OVER
EAST. THIS WILL RAISE SNOW LEVELS TO 8000+FT FOR THE OVERNIGHT
HOURS. WINDS AT THE SURFACE WILL ALSO BE GUSTY OUT OF THE SOUTH-
SOUTHWEST AT 25-35MPH WITH GUSTS TO 50 MPH...ESPECIALLY WESTERN
HALF OF CWA OVERNIGHT AND SPREAD EASTWARD FRIDAY. WIND ADVISORY
HAS ALREADY BEEN ISSUED FOR THIS. AS FIRST JET STREAK TO AFFECT
AREA MOVES INTO NM TOMORROW MORNING...IT WILL HELP TO PUSH A COLD
FRONT THROUGH THE CWA. EXPECT A PERIOD OF VERY GUSTY WINDS POST-
FRONTAL ALONG WITH SOME MODERATE TO HEAVY RAIN. LITTLE IF ANY
WARMUP EXPECTED OVER THE WESTERN CWA FROM MORNING LOWS. INCREASED
POPS TO 90-100 PERCENT OVER WESTERN TWO-THIRDS OF CWA TOMORROW.
BEHIND COLD FRONT...EXPECT TO SEE SNOW LEVELS OVER THE GILA DROP
TO AROUND 5000 FEET AND FURTHER EAST IN THE SACS TO AROUND 6000
FEET BY 00Z SAT. QPF TOTALS ON THE MODELS VERY IMPRESSIVE WITH
OVER TWO INCHES POSSIBLE IN PARTS OF THE GILA...AND POSSIBLY AN
INCH TO INCH AND A HALF OVER THE SACRAMENTO MTS. THIS WILL LEAD TO
SNOWFALL TOTALS OF 15-25 INCHES ABOVE 8000 FEET WITH 6 TO 12 BELOW
6000 FEET. THE SACRAMENTO MTS COULD SEE SNOWFALL TOTALS OF 6 TO 12
INCHES AS WELL WITH LOCALLY 18-20 INCHES IN THE CLOUDCROFT AREA BY
END OF STORM ON SAT EVENING. WINTER STORM WATCHES WILL BE UPGRADED
TO WARNINGS WITH ZONE ISSUANCE. WILL ALSO MENTION BLIZZARD
CONDITIONS POSSIBLE.

HEAVIEST PRECIP SHOULD BE OVER BY 00Z SAT...BUT CYCLONIC FLOW
ACROSS THE AREA AND CONTINUED COLD AIR ADVECTION WILL DESTABILIZE
ATMOSPHERE FOR FRI NIGHT INTO SAT. THE MAIN JET STREAK ON THE BACK
SIDE OF THIS SYSTEM WILL BE MOVING INTO FAR WEST TX/NORTHERN
MEXICO BY 12Z SAT WHICH WILL PUT SOUTHERN ZONES IN LEFT FRONT QUAD
AIDING IN UPPER LEVEL DIVERGENCE. EXPECT SHOWER ACTIVITY TO GO
THROUGH THE DAY WITH SNOW LEVELS POSSIBLY DOWN TO VALLEY
FLOORS...ESPECIALLY IN NM ZONES. COULD SEE LOCALIZED ACCUMULATIONS
OF 1-3 INCHES BY SAT EVENING.

SYSTEM STARTS TO MOVE OUT OF AREA ON SUNDAY WITH RIDGING OCCURRING
OVER THE WESTERN CONUS WARMING OUR TEMPERATURES INTO THE MID TO
UPPER 50S FOR EARLY NEXT WEEK. NEXT STORM SYSTEM APPROACHES AREA
WED INTO THU. SOME DISAGREEMENT WITH HOW QUICKLY THIS STORM MOVES
THROUGH WITH THE GFS VERY PROGRESSIVE AND THE ECMWF KEEPING A
CUTOFF LOW OVER NORTHERN CHIHUAHUA AND BIG BEND AREA WHICH WRAPS
MOISTURE INTO EASTERN CWA THROUGH THE DAY THU. FOR NOW AM
COMPROMISING ON TIMING AND KEEPING SOME POPS IN WED NIGHT WITH
TEMPS SLIGHTLY BELOW MEX GUIDANCE.

&&

.AVIATION...VALID 22/00Z-23/00Z...
GUSTY SOUTHWEST WINDS AHEAD OF APPROACHING STORM SYSTEM WILL
CONTINUE INTO THE EVENING HOURS.  GRADIENT SHOULD STAY STRONG ENOUGH
TO KEEP GUSTY WINDS GOING AT WESTERN TERMINALS DMN/TCS...BUT WINDS
LOOK LIKELY TO SLACKEN OFF MORE AT LRU/ELP ESPECIALLY AFTER
MIDNIGHT.  STRONG LOW-LEVEL JET...WITH 800 MB WINDS OF 60-70
KNOTS... WILL MOVE INTO SW NEW MEXICO BY DAWN.  THIS WILL RESULT IN
PERIODS OF LOW LEVEL WIND SHEAR...STRONGEST AT LRU/ELP WHERE SFC
WINDS WILL BE LIGHTER.

INCREASING MOIST ADVECTION AHEAD OF THE FRONT WILL RESULT IN
INCREASING CLOUDS/LOWERING CEILINGS ACROSS SW NEW MEXICO
OVERNIGHT...ESPECIALLY UPSTREAM FROM THE HIGHER TERRAIN OF THE
GILA... THEREFORE GOING WITH MORE PESSIMISTIC PRECIP/CEILINGS FOR
TCS/DMN.  LOWER CIGS AND PRECIP WILL BE A LITTLE MORE CONCENTRATED
AHEAD AND BEHIND THE COLD FRONT FOR LRU/ELP.

GOOD POTENTIAL FOR NARROW WINDOW OF VERY STRONG WIND GUSTS (45 TO 55
KNOTS) AROUND TIME OF FROPA...ESPECIALLY IN HEAVIER PRECIP JUST
AHEAD OF FRONT WITH MOMENTUM XFER...KEEPING IN MIND THE VERY STRONG
LOW LEVEL JET.  ATTEMPTED TO TIME THIS POTENTIAL IN WITH TEMPO
GROUPS IN THE TAFS.  HOWEVER...THEY MAY BE STILL BE A LITTLE
CONSERVATIVE WITH MAX GUSTS OF 45 KT.

LIGHTER WINDS...BUT STILL BLUSTERY POST-FROPA WITH LOW CIGS
CONTINUING THROUGH THE AFTERNOON.

&&

.FIRE WEATHER...
A STRONG STORM SYSTEM OVER SOUTHERN CALIFORNIA...WILL AFFECT
SOUTHERN NEW MEXICO/FAR WEST TEXAS BEGINNING TONIGHT AND LASTING
THROUGH SATURDAY.  UPSLOPE RAIN/SNOW SHOWERS CURRENTLY OVER
ARIZONA WILL SPREAD INTO WESTERN NEW MEXICO TONIGHT.  SOUTHWEST
WINDS WILL RAMP UP THROUGH THE NIGHT...ESPECIALLY IN THE MOUNTAINS.
A STRONG COLD FRONT WILL PUSH ACROSS THE AREA FRIDAY MORNING AND
AFTERNOON...BRINGING A BRIEF PERIOD OF VERY STRONG WINDS TO THE
LOWLANDS...AND SPREADING PRECIPITATION ACROSS THE REGION.  JUST
ABOUT ALL LOCATIONS WILL SEE WETTING RAINS FROM THIS EVENT.
BEHIND THE FRONT...SCATTERED RAIN SHOWERS WILL CONTINUE...WITH
SNOW LEVELS DROPPING TO AROUND 4000 FEET BY SATURDAY MORNING.
DRIER/QUIETER CONDITIONS CAN BE EXPECTED SUNDAY...WITH ANOTHER
STORM SYSTEM APPROACHING FROM THE WEST BY MID-WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 47  53  36  49  32 /  20  90  60  40   0
SIERRA BLANCA TX        39  60  33  46  31 /  10  70  60  40   0
LAS CRUCES              47  54  35  49  31 /  20  90  60  40   0
ALAMOGORDO              47  53  32  48  28 /  20  90  60  40  10
CLOUDCROFT              30  36  20  27  16 /  30 100  80  50  10
TRUTH OR CONSEQUENCES   43  46  33  44  27 /  40 100  50  40  10
SILVER CITY             42  43  27  36  23 / 100 100  70  50  10
DEMING                  46  49  32  46  27 /  40  90  50  40  10
LORDSBURG               43  46  33  43  25 / 100 100  50  50  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY FROM 11 PM THIS EVENING TO 1 PM MST FRIDAY FOR
     NMZ022>025-030>032.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 5 PM MST SATURDAY
     FOR NMZ022-025.

TX...WIND ADVISORY FROM 11 PM THIS EVENING TO 1 PM MST FRIDAY FOR
     TXZ055-056.

&&

26/25
Hazardous weather outlook, Jan 21, 5:56 AM MST, 18 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
556 AM MST THU JAN 21 2010

NMZ022>025-030>032-TXZ055-056-221300-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
556 AM MST THU JAN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A LARGE PACIFIC STORM SYSTEM WILL MOVE TOWARD THE AREA LATER
TODAY AND TONIGHT. CONSIDERABLE MOISTURE PULLED UP AHEAD OF THE
SYSTEM WILL INCREASE CLOUDINESS AND CAUSE SHOWERS TO DEVELOP BY
AFTERNOON FOR LOCATIONS WEST OF THE RIVER. SNOW LEVELS WILL BE
ABOVE 8000 FEET THROUGH TONIGHT. LOCALLY HEAVY RAIN MAY BE
POSSIBLE OVER PORTIONS OF SOUTHWEST NEW MEXICO AS A RESULT OF THE
ABUNDANT PACIFIC MOISTURE. STRONG WINDS WILL OCCUR ALONG RIDGES
AND PASSES AND EASTERN SLOPES OF AREA MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SIGNIFICANT WINTER STORM SYSTEM WILL CONTINUE TO MOVE THROUGH
THE REGION FRIDAY THROUGH SATURDAY. STRONG WINDS WILL OCCUR ON
FRIDAY THAT WILL MEET ADVISORY CRITERIA WITH WIND GUSTS UP TO 55
MPH POSSIBLE. RAIN AND HIGH ELEVATION SNOW SHOWERS WILL OCCUR
THROUGH THE DAY ON FRIDAY. SNOW LEVELS WILL DROP FROM 8000 FEET
TO 5500 FEET BY LATE AFTERNOON AND WILL CONTINUE TO DROP TO 4300
FEET BY SATURDAY MORNING. LOCALLY HEAVY RAIN MAY OCCUR OVER THE
MOUNTAINS BEFORE THE SNOW LEVEL DROPS...RESULTING IN POSSIBLE
ACCELERATED MELTING OF THE SNOW PACK IN THE GILA WILDERNESS WHICH
COULD CAUSE A SUDDEN RISE IN THE GILA RIVER ON FRIDAY. NEW SNOW
ACCUMULATIONS OF 15 TO 25 INCHES ARE POSSIBLE FOR THE GILA REGION
ABOVE 7500 FEET WITH 9 TO 12 INCHES BELOW 7500 FEET. THE
SACRAMENTO MOUNTAINS WILL SEE 9 TO 12 INCHES OF NEW SNOW ABOVE
7500 FEET WITH LESSER AMOUNTS BELOW. SNOW WILL BE POSSIBLE ACROSS
THE LOWLANDS BY SATURDAY MORNING WITH 1 TO 2 INCHES OF SNOW
ACCUMULATION FOR PORTIONS OF SIERRA...LUNA...HIDALGO...OTERO AND
GRANT COUNTIES. SHOWERS WILL TAPER OFF AND END BY LATE SATURDAY
WITH DRY CONDITIONS EXPECTED FOR THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT AND THIS OFFICE.

LUNDEEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 1 flood. Local standard time, as filed.

Heavy Snow, Southern Sacramento Mountains

When
January 22, 12:00 AM MST to January 23, 11:00 PM MST
Where
Southern Sacramento Mountains forecast zone
Reported by
CoCoRaHS

Snowfall totals across the Sacramento Mountains were 22.9 inches 1.8 miles southwest of Cloudcroft, 18.5 inches 5 miles northeast of Cloudcroft, and 6.5 inches 1 mile west of High Rolls at elevation 6601 feet.

Heavy Snow, Southwest Mountains/Lower Gila Region

When
January 22, 12:00 AM MST to January 23, 5:00 PM MST
Where
Southwest Mountains/Lower Gila Region forecast zone
Reported by
CoCoRaHS

Highest snowfall reported in zone was 9.9 inches 6.1 miles north of Silver City. Other reports included 9.0 inches 3.4 miles north of Silver City, 6.0 inches 3.5 south of Silver City and 5.5 inches 8.9 miles east-northeast of Bayard.

Flood, Grant

When
January 22, 6:01 AM MST to 2:00 PM MST
Where
Grant County, 12.57 mi WSW of Silver City Meown Ar to 15.95 mi WSW of Silver City Meown Ar
Cause
Heavy Rain / Snow Melt
Reported by
Trained Spotter
Coordinates
33.190, -108.242

Flooding was reported at a campground along the banks of the Gila River near Gila Hot Springs.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210514, 210515, 210685.